View Mobile Site

Ask Dr. Gott 5/19

Experts disagree on blood-pressure strategy

DEAR DR. GOTT: Is it necessary to use diuretics to control some instances of high blood pressure, while other patients' high blood pressures can be controlled with one of the nondiuretics? I am currently taking atenolol, which, I understand, is not a diuretic, although I have been on diuretics in the past. Both have been successful in keeping my blood pressure at an acceptable level. I believe the type of medication prescribed me changed with a change in doctors: i.e., doctor's choice rather than my need to make a change. Why would you NOT prescribe atenolol?
    DEAR READER: Many authorities suggest diuretics (kidney stimulants) as the first round in controlling hypertension. The medicine is relatively inexpensive and safe. Other experts choose beta-blockers, such as atenolol, as initial therapy. If needed, both drugs can be taken simultaneously. I prescribe both, depending on the clinical situation (i.e. severity of hypertension, drug allergy and other factors). Older physicians may prefer this standard approach. Younger doctors may recommend one (or more) of the newer drugs. The degree of therapeutic success is the prime consideration.
To give you related information, I am sending you copies of my Health Report "Hypertension" and "Consumer Tips on Medicine." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 for each report to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title(s).

    DEAR DR. GOTT: I read with interest your column on hypoglycemia, which my 45-year-old brother-in-law claims to have. He has been using this as an excuse to lay around and do nothing since his teen years. He is living off my father-in-law and does not work steadily. I'm not sure that he actually was diagnosed and is under no medical care. He seems to be able to do things he enjoys, like softball and golf. He also is an alcoholic (in denial). Is he in danger? He says he's tired a lot if someone asks him to do something. He's not on any special diet.
    DEAR READER: I doubt that your brother-in-law truly has hypoglycemia. His pattern of symptoms suggests a psychological disorder. For example, most patients with low blood sugar are eager to be tested and diagnosed by a medical professional. This approach is appropriate and should tell the tale. Hypoglycemia does not appear just during activities that are not fun. If he'd had faintness, weakness and malaise during golf, I'd be more sympathetic.
Also, I am concerned about his alcohol abuse. These health issues need to be addressed now. If not, he may be a candidate for problems later in life. Start this odyssey with your family physician.
To give you related information, I am sending you a copy of my newly updated Health Report "Hypoglycemia." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.


Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...